The jury is still out on whether there is a link between the use of bisphosphonates and an increased risk of atrial fibrillation, but doctors prescribing the drugs should bear in mind there may be a link, says the authors of a recent review published online in the Annals of the New York Academy of Sciences.
The evidence on whether there is a link between use of bisphosphonates and risk of atrial fibrillation is conflicting, says Dr. Kamalan Jeevaratnam, a cardiac electrophysiologist and academic at the Faculty of Health and Medical Sciences, University of Surrey, United Kingdom. “There are a group of studies which show bisphosphonates are proarrhythmic and a group of studies which show that they do not cause any problem.” And, both sets of studies have their limitations, he adds.
A possible association between use of bisphosphonates for osteoporosis and increased risk of atrial fibrillation was first raised by reports from early clinical trials, such as the Fracture Intervention Trial and the HORIZON Pivotal Fracture Trial.
An increased risk of atrial fibrillation was also seen with the use of bisphosphonates by cancer patients to protect their bones from the effects of cancer treatment and to reduce the risk of secondary bone tumors. Although it is worth noting that cancer patients take bisphosphonates at higher doses, and their cancer treatments often have effects on the heart.
Subsequent studies for both types have seen contrasting results ranging from supporting a link between bisphosphonates and an increased risk of atrial fibrillation, to no effect of bisphosphonates on atrial fibrillation and then, a link showing bisphosphonates as possibly being protective against arrhythmias.
“While there is not enough evidence to change prescribing practice for osteoporosis,” Dr. Jeevaratnam says, “it would be good for clinicians to always have at the back of their mind that we haven’t really clarified the situation.”